Texas, 2009Hail in Texas, June 7, 2009
June 7, 2009 · NWS LUB · 2 events in 2 counties and zones
An anticyclonic (left-moving) supercell thunderstorm was shed from convection over the Permian Basin and raced north-northeastward over the southern Rolling Plains of west Texas at nearly 50 mph. This storm produced giant hail as it impacted areas near Peacock (Stonewall County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anticyclonic (left-moving) supercell thunderstorm was shed from convection over the Permian Basin and raced north-northeastward over the southern Rolling Plains of west Texas at nearly 50 mph. This storm produced giant hail as it impacted areas near Peacock (Stonewall County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 5:57 PM CST, 58 minutes earlier.
Area forecast discussion, Jun 7, 5:57 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT SUN JUN 7 2009
.AVIATION...
CONTINUE TO EXPECT VFR CONDITIONS AT BOTH TERMINALS THROUGH THE
PERIOD. SURFACE WINDS WILL MAKE THEIR WAY AROUND THE COMPASS ROSE
DURING THE NEXT 24 HOURS...ESPECIALLY AT THE KLBB SITE AS A
FRONT/NORTHERLY WIND SHIFT PUSHES INTO THE AREA DURING THE 06-12Z
PERIOD...THEN RETREATS/STALLS...ALLOWING FOR A RETURN TO SOUTH TO
SOUTHWESTERLY WINDS BY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT SUN JUN 7 2009/
SHORT TERM...
STORMS THIS AFTERNOON WILL PROVE TO BE TOUGHER TO GET GOING THAN
YESTERDAY. AREAS ON THE CAPROCK HAVE DRIED OUT CONSIDERABLY THIS
AFTERNOON WITH SURFACE DEWPOINTS AS LOW AS MID 20S. AN UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHERN NEW MEXICO MAY AID IN A NEEDED
PUSH FOR CONVECTION ACROSS THE ROLLING PLAINS IN THE NEXT FEW
HOURS. CLOUD BASES WILL AGAIN BE VERY HIGH. MODEL SOUNDINGS SHOW
LCLS ABOVE 13KFT OFF THE CAPROCK. THE SURFACE INSTABILITY AXIS IS
AGAIN EAST OF THE AREA LEAVING THE ROLLING PLAINS IN AN AREA OF
ABOUT 500-1000 J/KG OF SURFACE CAPE. WITH ADDITIONAL MOISTURE OFF
THE CAPROCK...THE CAP IS STRONGER TODAY BUT IS CONTINUING TO
SLOWLY WEAKEN. DEEP LAYER SHEAR IS ALSO BETTER TODAY WITH 0-6KM
SHEAR VECTORS BETWEEN 35 AND 40 KNOTS. STORMS WILL AGAIN BE
STRONGLY DIURNALLY DRIVEN AND TAPER OFF AROUND SUNSET.
FOR TOMORROW...THERE ARE DIFFERENCES AMONG THE MODELS IN TIMING OF
THE COLD FRONT. THE GFS CONTINUES A FASTER SOLUTION BUT HAVE SIDED
WITH THE SLOWER NAM AS THE PREVIOUS FORECAST HAD DONE. THE FRONT
WILL ENTER THE AREA TOMORROW MORNING AND STALL OUT OR RETREAT
SLIGHTLY BY TOMORROW AFTERNOON. A DRYLINE STILL NEAR THE AREA
COMBINED WITH THE FRONT WILL CREATE A CHANCE OF ISOLATED STORMS OFF
THE CAPROCK. JDV
LONG TERM...
PRECIPITATION CHANCES WILL LINGER INTO MONDAY NIGHT WITH THE
TRIPLE POINT OVER THE ROLLING PLAINS. COULD SEE PRECIP TRY TO
REDEVELOP ACROSS THE NORTHERN ZONES BEHIND THE FRONTAL BOUNDARY AS
UPSLOPE FLOW DEVELOPS AT THE SURFACE AND WINDS BACK BEHIND THE
FRONT. DRYLINE ATTEMPTS TO MIX BACK TO THE WEST TUESDAY AFTERNOON
BUT MODELS ARE HINTING AT MOISTURE NOT MIXING OUT QUITE AS MUCH
AND WE COULD SEE ISOLATED SHOWERS AND STORMS AGAIN TUESDAY
AFTERNOON AND EVENING.
WEDNESDAY PRESENTS ANOTHER PROBLEM AS THE ECMWF NOW HAS A TROF
DEVELOPING OVER ERN NM AT 500HPA DURING THE DAY. THIS TROF
APPROACHES THE AREA AND DEEPENING SFC LOW OVER ERN NM MIGHT HELP
TO HOLD THE DRYLINE ACROSS THE WRN ZONES. IF THIS SCENARIO PLAYS
OUT...WE COULD SEE TSRA ACROSS MUCH OF THE AREA. HOWEVER...GFS
DOES NOT REFLECT THIS AND HAS A SIMILAR PATTERN AS WE HAVE SEEN
THE PAST SEVERAL DAYS WITH A SLOSHING DRYLINE AND STRONG CAP IN
PLACE. OPTED TO NOT ADD POPS YET AS THIS IS THE FIRST RUN THE
ECMWF HAS SHOWN THIS FEATURE.
ALL MODELS SHOW ANOTHER WEAK FRONT INTO THE AREA THURSDAY WHICH
SHOULD HELP TO HOLD TEMPS DOWN FOR THE END OF THE WEEK AND MIGHT
PROVIDE ANOTHER CHANCE FOR PRECIP. FRONTAL BOUNDARY HOLDS IN PLACE
FOR FRIDAY BEFORE FINALLY MIXING NORTHWARD SATURDAY. AS THE WARM
FRONT MIXES NORTHWARD...LOOKS LIKE A TYPICAL DRYLINE SETUP ACROSS
THE AREA BUT CAP STRENGTH MIGHT BE TOO STRONG FOR CONVECTION. ONCE
AGAIN...FEW/IF ANY CHANGES WERE MADE BEYOND DAY 5 AS MODELS HAVE
POOR HANDLE FOR THE END OF THE WEEK.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 89 55 93 61 / 10 10 10 10 10
TULIA 57 90 61 93 65 / 10 10 10 10 10
PLAINVIEW 56 91 63 93 66 / 10 10 10 10 10
LEVELLAND 59 93 66 94 66 / 0 10 10 10 10
LUBBOCK 60 95 67 93 67 / 10 10 10 10 10
DENVER CITY 60 98 66 97 68 / 0 10 10 10 10
BROWNFIELD 61 96 67 95 68 / 0 10 10 10 10
CHILDRESS 63 93 69 98 70 / 10 20 20 20 20
SPUR 64 96 70 98 71 / 10 20 20 20 20
ASPERMONT 70 100 73 102 71 / 10 20 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/99/99
Hazardous weather outlook, Jun 7, 10:30 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN JUN 7 2009
TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS SECTIONS OF THE ROLLING PLAINS GENERALLY
EAST OF A PADUCAH TO CLAIREMONT LINE. THE DRYLINE WILL MOVE EAST
TO THE ROLLING PLAINS THIS AFTERNOON. HOT TEMPERATURES COMBINED
WITH MODERATE LOW LEVEL MOISTURE AMOUNTS AND CONVERGENCE ALONG THE
DRYLINE MAY BE ENOUGH TO RESULT IN ISOLATED THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING. THESE HIGH BASED STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING ACROSS THE ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE
AS A COLD FRONT MOVES INTO THE AREA AND THE DRYLINE MOVES TO THE
EAST ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 7, 4:40 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT SUN JUN 7 2009
TXZ032-038-072315-
COTTLE TX-KING TX-
540 PM CDT SUN JUN 7 2009
...STRONG THUNDERSTORM ACROSS KING AND COTTLE COUNTIES...
AT 538 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF FINNEY...OR ABOUT 13 MILES
NORTHWEST OF GUTHRIE...MOVING NORTHEAST AT 25 MPH.
BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3351 10051 3417 10051 3418 10005 3385 10005
3385 10004 3385 10001 3383 9999 3352 9999
TIME...MOT...LOC 2239Z 237DEG 22KT 3379 10046Special weather statement, Jun 7, 6:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT SUN JUN 7 2009
TXZ043-044-080045-
KENT TX-STONEWALL TX-
710 PM CDT SUN JUN 7 2009
...STRONG THUNDERSTORM ACROSS STONEWALL AND KENT COUNTIES...
AT 708 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSE THUNDERSTORM 29 MILES SOUTH OF CLAIREMONT...OR ABOUT 30
MILES WEST OF HAMLIN...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS A
HISTORY OF PRODUCING 60 MPH WINDS AND ONE INCH HAIL. ON ITS
CURRENT TRACK...THIS STORM WILL AFFECT STONEWALL AND FAR EASTERN
KENT COUNTIES INCLUDING THE CITY OF ASPERMONT.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3337 10000 3298 10001 3297 10101 3337 10102
TIME...MOT...LOC 0009Z 221DEG 35KT 3277 10062
Special weather statement, Jun 7, 6:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT SUN JUN 7 2009
TXZ038-080130-
KING TX-
754 PM CDT SUN JUN 7 2009
...STRONG THUNDERSTORM APPROACHING KING COUNTY...
AT 754 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF GUTHRIE...OR ABOUT 15 MILES
EAST OF JAYTON...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE
OF WIND GUSTS TO 60 MPH AS WELL AS GOLF BALL SIZE HAIL.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3340 10051 3379 10045 3382 9999 3341 9998
TIME...MOT...LOC 0054Z 221DEG 44KT 3326 10032
Hail, Stonewall
- When
- June 7, 6:55 PM CST
- Where
- Stonewall County, Peacock
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.180, -100.400
A Peacock resident measured giant hail stones two and a half inches in diameter shortly before 19:00 CST. Given the rural nature of the area, damages were limited.
Hail, King
- When
- June 7, 7:20 PM CST to 7:25 PM CST
- Where
- King County, 19 mi ESE of Guthrie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.515, -100.025
Quarter size hail was reported along Farm to Market Road 222 south of U.S. Highway 82.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 7, 20092 injured · $162 million · EF1 · 20 events
- Tornadoes and Hail in Iowa, June 7, 2009$3.4 million · EF0 · 27 events
- Tornadoes and Flash Flood in Missouri, June 7 to 8, 20091 injured · $595,000 · EF0 · 54 events
- Flash Flooding and Hail in Kansas, June 7 to 9, 20091 injured · $556,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Texas, June 7, 2009$1.5 million · 1 in hail · 5 events
- Lightning Strikes in Illinois, June 7 to 8, 2009$210,000 · 2 events
- Lightning Strike in Illinois, June 7, 20091 injured · $90,000 · 1 event
- Damaging Winds and High Wind in Oklahoma, June 7, 2009$40,000 · 62 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 7, 2009$51,000 · 1 in hail · 3 events
- Hail in Iowa, June 7, 2009$35,000 · 2.5 in hail · 1 event
- Hail and Damaging Winds in Nebraska, June 7, 20091.75 in hail · 26 events
- Hail in Wyoming, June 7, 2009$20,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168790, 168792.